Antidepressants, Triptans, and Serotonin Syndrome

Teri Robert @trobert Health Guide
  • The Food and Drug Administration (FDA) issued a public health advisory (July, 2006) about potential risks of taking triptans together with SSRI and SNRI antidepressants. The advisory states, "A life-threatening condition called serotonin syndrome may occur when triptans are used together with a SSRI or a SNRI."Serotonin syndrome occurs when the body has too much of serotonin, a chemical found in the nervous system. Serotonin syndrome may be more likely to occur when starting or increasing the dose of a triptan, SSRI or SNRI. Symptoms of serotonin syndrome may include:
    • restlessness
    • hallucinations
    • loss of coordination
    • fast heart beat
    • rapidchanges in blood pressure
    • increased body temperature
    • overactivereflexes
    • nausea
    • vomiting
    • diarrhea
    If you are taking a triptan and an SSRI or SNRI, consult your doctor before discontinuing any of your medications... The FDA suggests that doctors prescribing a triptan, SSRI, or SNRI:
    • remember that triptans are usually used intermittently, and that triptans, SSRIs, or SNRIs may be prescribed by another doctor
    • weigh the potential risk of serotonin syndrome against the potential benefits of using a triptan with an SSRI or SNRI
    • discuss the possibility of serotonin syndrome with patients if these medications will be used together
    • monitor patients closely if prescribing a triptan and an SSRI or SNRI, especially when beginning any of the medications, changing dosages, or adding other medications that affect serotonin levels
    • tell patients taking triptans and an SSRI or SNRI to seek immediate medical care if they experience symptoms of serotonin syndrome.
    Always know what medications you are taking and give all of your healthcare providers a list of your medications. Triptans are abortive medications that work in the brain to stop the process of a Migraine attack. They are also sometimes prescribed for cluster headaches and Migraine-like headaches, particularly post-traumatic headaches. The triptans are:
    • Imitrex (sumatriptan)
    • Zomig (zolmitriptan)
    • Amerge (naratriptan)
    • Maxalt (rizatriptan)
    • Axert (almotriptan)
    • Frova (frovatriptan)
    • Relpax (eletriptan)
    SSRIs and SNRIs are used to treat depression and mood disorders. They are also frequently prescribed as Migraine and headache preventives. SSRI antidepressant and one combination medication that contains and SSRI:
    • Celexa (citalopram)
    • Fluvoxamine
    • Lexapro (escitalopram)
    • Paxil (paroxetine)
    • Prozac (fluoxetine)
    • Symbyax (olanzapine fluoxetine)
    • Zoloft (sertraline)

    The FDA has asked that manufacturers of triptans, SSRIs and SNRIs update the prescribing information for these medications to include a warning regarding the possibility of serotonin syndrome occurring when patients take triptans and SSRIs or SNRIs together.The FDA has reviewed 27 reports of serotonin syndrome. In 13 cases, the patients were hospitalized. Two cases were considered to be life threatening.This advisory is neither totally new information nor any reason to panic if you are currently taking this medication combination. Triptans already carry a warning in their prescribing information warning of possible problems when also taking antidepressants. Serotonin syndrome, although potentially fatal, is not common. If you are concerned about your medications, contact your physician.

    Add This Infographic to Your Website or Blog With This Code:

  • ___________

    Add This Infographic to Your Website or Blog With This Code:

    Resources:FDA Public Health Advisory. "Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome." U.S. Food and Drug Administration/Center for Drug Evaluation and Research. July 19, 2006.Doreen, Jennifer Corbett. "FDA warns on migraine drugs, antidepressants taken together." MarketWatch. July 19, 2006.

     

    © Teri Robert, 2007 

Published On: February 07, 2007